F.E.A.S.T's Around The Dinner Table forum

Welcome to F.E.A.S.T's Around The Dinner Table forum. This is a free service provided for parents of those suffering from eating disorders. It is moderated by kind, experienced, parent caregivers trained to guide you in how to use the forum and how to find resources to help you support your family member. This forum is for parents of patients with all eating disorder diagnoses, all ages, around the world.

Join these conversations already in progress:
• Road To Recovery - Stories of Hope
• Events for Parents and Caregivers Around the World
• Free F.E.A.S.T Conference Videos

Visit the F.E.A.S.T website for information and support.

If you need help using the forum please reach out to one of the moderators (listed below), or email us at bronwen@feast-ed.org.

Need to talk with another parent? F.E.A.S.T. parents offer peer support via:

F6598527
For almost two years now we have tried numerous medications (Zyprexa, Risperdal, Ablify and many others) for my daughter.  The medications seem to quiet the eating disorder voice a little so my daughter can get through a meal instead of freezing.  However one of the side effects is that these medications lower her white blood count tremendously.  Just recently she was back on Ablify and we noticed a big difference.  When we took her off of it (since it lower her blood count), within a few days she started freezing up again.

Has anyone experienced this side effect with their children?  The psychiatrist is waiting to get a hematologist involved until she has another blood test.  I did not know if there is anything that could counteract the low white blood count.  

Thank you.
Quote
OneToughMomma
Dear F6598527,

May I call you 'F'?

Welcome to ATDT. 

I don't have any experience with the medications you mention.  I can understand why you would be concerned about the side effects on your D.  Here's hoping the specialists will be able to solve the problem and some parent here might be able to offer some insight.

How is refeeding going?  Are you able to get the weight on her that she needs to get better?  We are experts on that and might be able to help you.

xoOTM
D in and out of EDNOS since age 8. dx RAN 2013. WR Aug '14. Graduated FBT June 2015 at 18 yrs old. [thumb]
Quote
F6598527
Hi One Tough Mama,
 Thank you for responding to my message.  My daughter is currently in a day program.  She gets to a certain weight (not her goal weight) and then starts to restrict again.  Then she really starts sliding back. This has happened 4 times.  Her fear of gaining weight is very strong.  She is 16.  She just wants to be 70 pounds and feels that is her true self.  
 With the Abilify she is able to eat. Although each meal is still a huge struggle for her.
 Hopefully we will figure something out.  
Thank you

Quote
Colleen
Hi F,

Welcome!  I'm sorry about your d.

I'm curious about the program your d is in.  Has she been in this program for the past two years or is this a more recent treatment protocol?  What does they say about her not continuing to gain?  Is there an emphasis on full nutrition and weight gain there?  Is your d expected to feed herself, or is there support?  Does she eat at home at any time?  Are you included in her treatment?

Sorry to pepper you with lots of questions!  It can be hard to know what to suggest sometimes.  Some people luck out and find evidence-based treatment locally, but most others muddle along with ineffective treatment (without realizing it, because you know:  they're professionals, right?).  There are soooo many ineffective professionals out there!  I'm wondering about this day program...what do they do when your d starts to restrict again?  Do they have a backup plan if she doesn't eat (like an ng tube)?

Many parents here have found that it's best for their child if the treatment team works closely with the parents to make sure the child is fully fed.  And I think most parents here have really been helped in the process by the parents here who've gone before them and found a way to get their children to eat.  We are standing by, ready to help!
Colleen in the great Pacific Northwest, USA

"What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease."
Alexander Pope, 1688-1744
Quote
Foodsupport_AUS
Hi F, welcome to the forum. 
The medications you mention are all under the class "atypical psychotics" . My D has been on two of these Zyprexa and Seroquel. She is now finally off both after a long time. [smile]  The only side effect that was found on either of these was excessive drowsiness, it was however really useful for the anxiety. 
My general understanding of side effects as you describe is that the only solution would be to try another medication. It does seem strange that it has happened with all of them, which then seems to indicate maybe it is something else?
D diagnosed restrictive AN June 2010 age 13. Mostly recovered 10 years later.  Treatment: multiple hospitalisations and individual and family therapy.
Quote
mjkz
Lowering white count is a rare but fairly well known side effect of the atypical antipsychotics (all the meds you mentioned).  It happened to my daughter to a very dangerous level.  She had to be put in total isolation, positive pressure room, no fresh fruits, veggies, everyone gowned, gloved and masked.  It was pretty scary.  Sometimes you get lucky and find one that doesn't do that but usually if it happens with one, it happens with others in the same class.

After trialing 4, we finally tried Seroquel and she didn't have that reaction with it.  It still scares me when she has to have a new med change [frown]
Quote
Tali97
My son takes Zyprexa and we have not experienced this side effect. 
My sons have experienced strange side effects on different medications. Some of the medications they have taken will deplete various minerals, in particular magnesium. 
Are all of your daughter vitamins and mineral levels good. It looks like the one to look at for low white cell count are B-12, B-6, and other vitamins, cooper and zinc. I expect that her blood tests are showing that she is good with all these levels.
18 year old boy (Gluten Free/Dairy Free 2005)
 IP - March/April 2014.  ARFID.
 2015 - Gastroparisis
Quote
Foodsupport_AUS
This case report seems to indicate the same things that mjkz is reporting. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3902164/ . Maybe another class of drugs if needed to help the anxiety?
D diagnosed restrictive AN June 2010 age 13. Mostly recovered 10 years later.  Treatment: multiple hospitalisations and individual and family therapy.
Quote

        

WTadmin